This forum is for the discussion of anything to do with Prostate Cancer. There are only four rules:
No fundraisers, no commercials (although it is OK to recommend choices of treatment or medical people based on your personal research; invitations to participate in third-party surveys are also acceptable, provided there is no compensation to YANA);
No harvesting e-mail addresses for Spam;
No insults or flaming - be polite and respectful at all times and understand that there may be a variety of points of view, all of which may have some validity;
Opinions are OK, but please provide as much factual evidence as possible for any assertions that you are making
Failure to abide by these simple rules will result in the immediate and permanent suspension of your posting privileges.
Since this is an International Forum, please specify your location in your post.
I had the following: 25 EBRT Jan/Feb 07. 97 Pd103 seeds late Mar 07. ADT Nov 06/Sept 08. I still have fatigue from the Lupron.
The bulk of my complaints are urinary in nature - I'll probably be a flowmax junkie for many years.
As far as the radiation, the seeds were probably active through Jun 07. I was pretty fortunate to experience only the mucous thing during the treatment and several months afterward. I feel that I avoided diarrhea by sticking with a high fiber diet and lots of liquids. I had a colonoscopy Aug 07 due to anemia and the rectum was inflamed but no damage was observed. Repeat colonoscopy last month showed nothing remarkable. So I'm fortunate in that area!
I would have described my recovery though as two steps forward, one step backward until several months ago when I kinda reached the plateau of my "new normal". At least I hope I have.
The effects of radiation vary by the individual but it was explained that its cell destruction can go on for at least 18 months after treatment ceases. This is because many cells don't die until they go through the cell division process.
So hang in there Rick - see if you can get any relief through diet and if not go see a doctor that is sympathetic to your complaints.
Rick: I completed radiation on August 7th, 2008 and have up until 3 weeks ago suffered all the symptoms you have plus some blood in the rectum when wiping. The first to go was the fatigue (about 1-2 months), then diarrhea and gas after about 3 months and lastly is the blood issue which ended 3 weeks ago. I have an appointment with the oncologist this December 7th and I'll mention it again. Last time I told him about the blood he merely dismissed it and said if it becomes really problematic use a "Prep H" type of over the counter medication however I only had to use it 2-3 times and it slowly disappeared.
I finished my treatment almost 12 months ago to the day. It was ADT for 6 months(2x3 monthly injections) 23 days of EBRT plus Brachy which I completed on Dec 3 2007.
The whole treatment was without a problem of any magnitude and at my last session with the oncologist in early November 2008, my testosterone was 9 and my PSA 0.03. In the last week I have had a burning sensation when I urinate, I am getting up 3 to 4 time a night to visit the bathroom. These are all the things that I was expected to have 12 months ago, and I find I am having them now. With Christmas staring at us I do not wish to go running back to the urologist or oncologist. I am using over the counter medication to try an reduce any acid level in the urine, but I must admit that the present situation has come as a bit of a blow to my confidence. I must admit that I wonder if all this is a psychological reaction to the fact that it is now 12 months since treatment stopped.
My story: http://www.yananow.net/Mentors/PatP.htm
I can best describe my recovery as two steps forward, one step backward.
I also am still waking 3-4 times/night to go. I occasionally experience discomfort when urinating as well as an itching feeling in there at times. I don't know what all this means and my Uro does not seem too concerned but before the treatment started he told me that I would have a couple of "shitty" years before things normalized.
The radiation does continue to destroy tissue for a long time after the procedures so you might just have to go with it. It's not always pleasant but with luck things should become tolerable at some time in the future.
1. Give up carbonated beverages and others that can lead to a more acidic urine.
2. Kegels and regular use of ED drugs to keep the circulation going down there so any dead tissue will be gotten rid of.
3. Tests to rule out infection or other urinary inflammation.
4. Positive attitude - PC is a life changing event most doctors do not emphasize this enough.
Thanks Pat. I have had a look at your story, mine is also there, minus the recent complications.
Fortunately I kept a box of Flomax tablets in case of future problems on the advice of my urologist. I have now taken them for two days and they seem to be overcoming the problem. At 75 years of age, I don't have your worries about ED, but I do need a good nights sleep and do not need to have the feeling of a need to urinate frequently during daylight hours.
I will see how things progress after a a couple more days of taking Flomax. I am on a trial scheme, so if things do not improve I had better advise the oncologist of my recent problems. The trouble with the medical system in Oz, is that I have to back to the GP, who refers me to the oncologist and urologist who are the overseers of the trial.
I had radiation treatment from brachytherapy in March of 2006. I think I had "everything" as a result but after 24 months things settled down. I still have bleeding from the rectum but a colonoscopy showed that I had a proliferation of blood vessels right inside the inner sphincter of the anus (caused by the radiation) and they would bleed slightly during defecation. The urologist and the gastrointerologist said that the bleeding may continue and that if it gets worse or otherwise bothers me, I could have it fixed. I guess it takes time to recover from radiation treatment. It seems like such a simple matter but really the whole body suffers some effects from any radiation. I have come to respect it after 32 months; it is not a minor treatment.